Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 90, NWS Gaylord, MI

December 29, 2018

NWS Gaylord, MI issued this small craft advisory at Dec 29, 2018, 3:05 PM EST. It took effect at Dec 30, 2018, 1:00 AM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2018, 3:05 PM EST (20:05 UTC)
In effect from
Dec 30, 2018, 1:00 AM EST
Expired
Dec 31, 2018, 1:00 AM EST
In force
24 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

549 
WHUS73 KAPX 292005
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
305 PM EST Sat Dec 29 2018

LMZ341-342-344>346-300415-
/O.NEW.KAPX.SC.Y.0090.181230T0600Z-181231T0600Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
305 PM EST Sat Dec 29 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM SUNDAY TO 1 AM EST
MONDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 1 AM Sunday to 1 AM EST
Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345-346-349-300415-
/O.NEW.KAPX.SC.Y.0090.181230T1200Z-181231T0600Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
Sturgeon Pt to Alabaster MI-
305 PM EST Sat Dec 29 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 1 AM EST
MONDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 7 AM Sunday to 1 AM EST
Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
4 follow-up statements
067 
WHUS73 KAPX 300215
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
915 PM EST Sat Dec 29 2018

LMZ341-342-344>346-301015-
/O.CON.KAPX.SC.Y.0090.181230T0600Z-181231T0600Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
915 PM EST Sat Dec 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 AM SUNDAY TO
1 AM EST MONDAY...

A Small Craft Advisory remains in effect from 1 AM Sunday to 1 AM
EST Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345-346-349-301015-
/O.CON.KAPX.SC.Y.0090.181230T1200Z-181231T0600Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
Sturgeon Pt to Alabaster MI-
915 PM EST Sat Dec 29 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO
1 AM EST MONDAY...

A Small Craft Advisory remains in effect from 7 AM Sunday to 1 AM
EST Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
081 
WHUS73 KAPX 300822
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
322 AM EST Sun Dec 30 2018

LMZ323-301630-
/O.EXA.KAPX.SC.Y.0090.000000T0000Z-181231T0600Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
322 AM EST Sun Dec 30 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 1 AM EST Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ348-301630-
/O.EXA.KAPX.SC.Y.0090.181230T1200Z-181231T0600Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
322 AM EST Sun Dec 30 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 AM
EST MONDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 7 AM this morning to 1 AM EST
Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345-346-301630-
/O.EXT.KAPX.SC.Y.0090.181230T1200Z-181230T2200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
322 AM EST Sun Dec 30 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 7 AM THIS MORNING TO
5 PM EST THIS AFTERNOON...

THE Small Craft Advisory IS NOW IN EFFECT from 7 AM this morning
to 5 PM EST this afternoon. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LMZ341-342-344>346-301630-
/O.CON.KAPX.SC.Y.0090.000000T0000Z-181231T0600Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
322 AM EST Sun Dec 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

A Small Craft Advisory remains in effect until 1 AM EST Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ349-301630-
/O.CON.KAPX.SC.Y.0090.181230T1200Z-181231T0600Z/
Sturgeon Pt to Alabaster MI-
322 AM EST Sun Dec 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING
TO 1 AM EST MONDAY...

A Small Craft Advisory remains in effect from 7 AM this morning
to 1 AM EST Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
220 
WHUS73 KAPX 301547
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1047 AM EST Sun Dec 30 2018

LMZ323-341-342-344>346-310000-
/O.CON.KAPX.SC.Y.0090.000000T0000Z-181231T0600Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1047 AM EST Sun Dec 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

A Small Craft Advisory remains in effect until 1 AM EST Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ348-349-310000-
/O.CON.KAPX.SC.Y.0090.000000T0000Z-181231T0600Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1047 AM EST Sun Dec 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

A Small Craft Advisory remains in effect until 1 AM EST Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345-346-302200-
/O.CON.KAPX.SC.Y.0090.000000T0000Z-181230T2200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
1047 AM EST Sun Dec 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A Small Craft Advisory remains in effect until 5 PM EST this
afternoon. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
906 
WHUS73 KAPX 302057
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
357 PM EST Sun Dec 30 2018

LMZ323-341-342-344>346-310500-
/O.CON.KAPX.SC.Y.0090.000000T0000Z-181231T0600Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
357 PM EST Sun Dec 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

A Small Craft Advisory remains in effect until 1 AM EST Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ348-349-310500-
/O.CON.KAPX.SC.Y.0090.000000T0000Z-181231T0600Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
357 PM EST Sun Dec 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST MONDAY...

A Small Craft Advisory remains in effect until 1 AM EST Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ345-346-302200-
/O.CON.KAPX.SC.Y.0090.000000T0000Z-181230T2200Z/
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
357 PM EST Sun Dec 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A Small Craft Advisory remains in effect until 5 PM EST this
afternoon. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 29, 3:02 PM EST, 3 minutes earlier.

Area forecast discussion, Dec 29, 3:02 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
302 PM EST Sat Dec 29 2018

.NEAR TERM...(Tonight)
Issued at 258 PM EST Sat Dec 29 2018

...Quick shot of light snow/flurries tonight...

High Impact Weather Potential...No high impact weather anticipated.
However, a period of light snow/flurries during the late
evening/overnight hours may produce scattered slick spots on area
roadways.

Pattern Synopsis/Forecast...A couple poorly phased disturbances will
pass through the Great Lakes tonight. The first is a shearing piece
of energy ejecting out of the southern stream from the Midwest,
while the second piece of energy is tracking toward the region from
the northern Plains. Weak isentropic ascent is forecast ahead of
these disturbances which should help to produce a period of light
snow/flurries between late evening and Sunday morning. The
atmosphere is quite dry, which should limit the accumulating snow
threat away from Lake Michigan. A developing southwest flow pattern
may produce snow accumulation up to an inch near favored areas of
northwest Lower and eastern Upper MI. This southwest flow, and
increasing cloud cover, should minimize the temperature drop
overnight. This will result in above normal overnight lows around 20
degrees.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 258 PM EST Sat Dec 29 2018

...Some lake effects to end the weekend with a more significant
system lifting into the Great Lakes to begin the work week...

High Impact Weather Potential: Another round of wintry travel
possible Monday with wet snow and mild temperatures lifting into the
area.

Primary Forecast Concerns/Challenges: Precipitation timing and type
Monday and Tuesday with approaching storm system.

Pattern Synopsis/Forecast...Limited precipitation is expected across
much of the Great Lakes through Monday morning due to a large area
of high pressure and developing zonal upper flow. However,
precipitation will begin to overspread the entire Great Lakes region
Monday afternoon and evening, as a storm system strengthens in the
Plains will lifts over the southern Lakes and Ohio Valley.

Precipitation will be limited to lake snows along the Lake Michigan
shoreline early Sunday as model soundings show a shallow inversion
around 3k ft, with 850mb temps around -12c through 15z (before
warming into the afternoon), while 925-850mb wind remain west to
southwest. Additionally, some light snow is possible over eastern
Upper during the afternoon as 850/500mb qvectors show some
developing convergence, the result a weak boundary stretching
northeast from the Plains into Quebec. However, will keep SSM area
dry through the morning as model soundings show extremely limited
moisture in place early, before moisture slowly increases
during the afternoon.

Will mention precipitation developing across the entire forecast
area Monday, as model soundings show the column moistening quickly
by 18z as the storm system approaches the southern Lakes.
Precipitation type should largely remain snow across much of the
forecast area as 850mb temps only warm to around 0c near Saginaw
Bay. Model soudnings show a vertical temperature profile cooler than
the 0c isotherm for the entire northern two thirds of the forecast
area through the period. Model soundings do show some warming near
Saginaw Bay through 850mb, however large area of dry in place in
advance of the approaching system, and the resultant evaporative
cooling, should maintain an all snow event even in the srn most
portions of the forecast area. However will continue with some
wintry mix mention as the system is currently still developing.

Will continue mention of snow across nrn Michigan into Tuesday as
sfc low exits east and upper trough pushes into the Great Lakes.
Will diminish snow in the ern lakes during the afternoon as the
region dries and dynamics diminish. Will however continue lake
induced snowfall over the wrn Lakes as 850mb temps slowly fall to
around -12c by 00z Wed. Lake effect snowfall amounts will be
limited, hindered greatly by shallow inversions (3k ft) along with
drying mid and upper level moisture.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 258 PM EST Sat Dec 29 2018

A couple of weakly organized features will pass through the Great
Lakes region during the forecast period, generating some minor
snowfall across northern Michigan through the end of the upcoming
work week. Lake effects will enhance snowfall over the wrn Lakes
Wednesday as 850mb temps briefly drop to -12c in the base of an
upper trough quickly pushing over the region. Lake induced snows
will return Saturday, as winds trend northwest and mid lvl temps
once again fall to around -10c.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1244 PM EST Sat Dec 29 2018

MVFR CIGs will prevail across the northern MI terminals for most
of the 18Z TAF valid time. Skies may scatter out for a time this
afternoon/early evening, but the duration should not be too long.
A disturbance will cross the region tonight, giving a slight boost
to the light Lake Effect Snow showers that will be coming in off
Lake Michigan in a developing southwest flow. While the MVFR CIGs
may persist Sunday, the moisture depth should decrease to preclude
persistent snow showers.

&&

.MARINE...
Issued at 258 PM EST Sat Dec 29 2018

Small Craft Advisory criteria winds will develop toward midnight
tonight across Lake Michigan as a weather system pushes into the
area and winds turn southwest. The southwest winds will increase
across non-sheltered nearshore areas of Lake Huron on Sunday. Wind
speeds will start to taper off areawide Sunday night. Scattered
snow showers are possible over the lakes later this evening into
Sunday, but should not significantly reduce visibility.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 7 AM Sunday to 1 AM EST Monday for
     LHZ345-346-349.
LM...SMALL CRAFT ADVISORY from 1 AM Sunday to 1 AM EST Monday for
     LMZ341-342-344>346.
LS...NONE.
&&

NEAR TERM...PB
SHORT TERM...SR
LONG TERM...SR
AVIATION...PB
MARINE...PB
Hazardous weather outlook, Dec 29, 3:04 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Gaylord MI
304 PM EST Sat Dec 29 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-302015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
304 PM EST Sat Dec 29 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is the potential for a wintry mix across northern Michigan
Monday afternoon through Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
snowfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.